Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 262, NWS Amarillo, TX

August 24, 2007Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 24, 2007, 6:45 PM CDT for Armstrong County, Randall County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 6:45 PM CDT (23:45 UTC)
Expired
Aug 24, 2007, 7:45 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:14 PM CDTHAIL 1Palo Duro Canyon, TXSPOTTER REPORTS QUARTER SIZE HAIL ON THE RIM OF PALO DURO CANYON NEAR SUNDAY CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 242345
SVRAMA
TXC011-381-250045-
/O.NEW.KAMA.SV.W.0262.070824T2345Z-070825T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF WAYSIDE
  TO UMBARGER...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
  CLAUDE TO 8 MILES WEST OF CANYON...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...
  CANYON...
  UMBARGER...
  BUFFALO LAKE...
  LAKE TANGLEWOOD...
  WAYSIDE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3510 10139 3508 10215 3476 10216 3476 10139

$$
1 follow-up statement
000 
WWUS54 KAMA 250025
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI AUG 24 2007

TXC011-381-250045-
/O.CON.KAMA.SV.W.0262.000000T0000Z-070825T0045Z/
RANDALL TX-ARMSTRONG TX-
724 PM CDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN ARMSTRONG AND RANDALL COUNTIES...

AT 714 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS THAT HAD PRODUCED QUARTER SIZE HAIL. QUARTER SIZE HAIL 
WAS REPORTED ON THE RIM OF PALO DURO CANYON NEAR SUNDAY CANYON. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES 
NORTHEAST OF WAYSIDE TO UMBARGER...OR ALONG A LINE EXTENDING FROM 14 
MILES SOUTHWEST OF CLAUDE TO 9 MILES SOUTHWEST OF CANYON...MOVING 
EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...
  UMBARGER...
  CANYON...
  BUFFALO LAKE...
  WAYSIDE...
  TIMBERCREEK CANYON...
  LAKE TANGLEWOOD...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3510 10139 3508 10215 3476 10216 3476 10139

$$


JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:28 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 24, 2:28 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT FRI AUG 24 2007

.DISCUSSION...
PRIMARY BOUNDARY /OUTFLOW ENHANCED COLD FRONT/ DRAPED ACROSS
NORTHERN ZONES TODAY FROM NEAR BEAVER TO SOUTH OF DALHART. PERSISTENT
CLOUD COVER OVER THE NORTHEASTERN HALF HAS LIMITED HEATING
TODAY...WITH A SUBSTANTIAL TEMPERATURE GRADIENT ACROSS THE FORECAST
AREA. SOUTHWESTERN ZONES HAVE HEATED AMPLY...AND AS LIFT FROM
SHORTWAVE TROF OVER SOUTHCENTRAL COLORADO SPREADS EAST...WILL EXPECT
REDEVELOPMENT OF STORMS OVER WESTERN PORTIONS OF THE FORECAST AREA
ALONG THE FRONT AND ALONG ANY SUFFICIENTLY HEATED OUTFLOW BOUNDARIES.
THESE STORMS SHOULD SPREAD EAST OVERNIGHT WITH CONTINUED MOISTURE FOR
REMAINDER OF FORECAST AREA. HAVE CONTINUED INHERITED POPS TONIGHT
WITH ATTENDANT MENTION OF SEVERE THUNDERSTORMS GIVEN STEEP LAPSE
RATES ALOFT AND ENHANCED WIND PROFILES.

TOMORROW POSES SOME FORECASTING PROBLEMS. CLOUD COVER TODAY OVER
SOUTHWEST KANSAS INHIBITED TEMPERATURES FROM CLIMBING MUCH OUT OF THE
LOW TO MID 70S. CONCERN ABOUNDS THAT THESE CONDITIONS COULD SPREAD
SOUTH TONIGHT AS THE BOUNDARY SLIPS SOUTH...WHICH COULD WREAK HAVOC
WITH WX TOMORROW. IF SUFFICIENT INSOLATION IS REALIZED...SEVERE
WEATHER WILL BE POSSIBLE TOMORROW IN A CLASSIC UPSLOPE NORTHWEST FLOW
REGIME. IF CLOUDS LINGER MOST OF THE DAY...SEVERE WEATHER WILL BE
LIMITED. HAVE THEREFORE REORIENTED POPS SATURDAY NIGHT TO HIGHLIGHT
THE SOUTHWESTERN AND WESTERN ZONES...WHERE GREATEST HEATING WILL BE
LIKELY. GIVEN CONDITIONAL SEVERE THREAT AT THIS TIME...WILL REFRAIN
FROM SEVERE WORDING IN ZONES FOR THE POTENTIAL SATURDAY EVENT. HAVE
ALSO COOLED MAX TEMPS IN THE NORTHEAST.

THEREAFTER...RIDGE BUILDS OVERHEAD FOR BEGINNING OF WEEK...WITH
LESSER CHANCES OF PRECIP. LATEST GFS RUN IS NOT NEARLY AS AGGRESSIVE
WITH FRONT THAT THE 00Z RUN DEPICTED ARRIVING ON THURSDAY...ALTHOUGH
THERE IS STILL EVIDENCE OF A BOUNDARY INTRUSION INTO THE PANHANDLES.
THE UPPER RIDGE RETROGRADES...BRINGING NORTHWESTERLY FLOW ALOFT TO
THE AREA ONCE AGAIN...WHICH WOULD BE CONDUCIVE FOR FRONTAL PASSAGE IN
THE PANHANDLES. GIVEN CONSISTENCY OF THE 00Z ENSEMBLES...AND
CONTINUED /THOUGH WEAKER/ EVIDENCE IN THE 12Z RUN...HAVE OPTED TO
RETAIN THE STATE OF THE EXTENDED PERIOD GRIDS UNTIL A CLEARER SIGNAL
CAN BE ACHIEVED.

PREVIOUS PACKAGE WAS IN EXCELLENT SHAPE...AND WAS RETAINED WITH ONLY
MINOR ADJUSTMENTS IN THE SHORT TERM.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  89  67  93  66 /  40  20  20   5   0
BEAVER OK                  68  86  68  97  70 /  50  20  20   5   0
BOISE CITY OK              62  87  64  95  64 /  40  20  20   5   5
BORGER TX                  67  89  70  95  71 /  40  20  20   5   0
BOYS RANCH TX              65  89  66  95  66 /  40  20  20   5   5
CANYON TX                  65  89  66  93  64 /  40  20  20   5   0
CLARENDON TX               68  89  67  94  68 /  40  20  20   5   0
DALHART TX                 63  87  64  96  64 /  40  20  20   5   5
GUYMON OK                  65  86  68  97  68 /  50  20  20   5   0
HEREFORD TX                65  90  65  93  64 /  40  20  20   5   5
LIPSCOMB TX                69  86  68  95  69 /  50  20  20   5   0
PAMPA TX                   66  87  68  93  69 /  40  20  20   5   0
SHAMROCK TX                71  88  68  94  69 /  40  20  20   5   0
WELLINGTON TX              71  90  68  95  70 /  40  20  20   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 24, 1:00 PM CDT, 5 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 24 2007

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING INTO SOUTHWEST KANSAS TONIGHT FROM
COLORADO WILL HELP TO PROVIDE A TRIGGER FOR THUNDERSTORMS THROUGH
TONIGHT. MEANWHILE...A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE
PANHANDLES OVERNIGHT WHICH WILL HELP TO PROVIDE LIFT FOR
THUNDERSTORMS AS WELL. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THROUGH TONIGHT. LOCALLY HEAVY RAINFALL MAY
ALSO LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE
WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
FRIDAY. A FEW STORMS COULD REACH SEVERE LEVELS SATURDAY EVENING...
WITH STORMS TUESDAY NIGHT THROUGH FRIDAY NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FOR SATURDAY AFTERNOON
AND EVENING.

GOEHRING

In the hours before

Special weather statement, Aug 24, 5:48 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT FRI AUG 24 2007

TXZ001-006-242345-
DALLAM TX-HARTLEY TX-
548 PM CDT FRI AUG 24 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN UNION COUNTY MOVING
EAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Local storm report, Aug 24, 6:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CDT FRI AUG 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 E GOODNIGHT           35.03N 101.10W
08/24/2007  E0.75 INCH       ARMSTRONG          TX   PUBLIC

            PENNY SIZE HAIL ON HIGHWAY 287 ABOUT ONE MILE INSIDE
            THE ARMSTRONG COUNTY LINE

&&

CK
Local storm report, Aug 24, 6:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT FRI AUG 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 E GOODNIGHT           35.03N 101.10W
08/24/2007  E0.75 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            PENNY HAIL

&&

NUNEZ
Local storm report, Aug 24, 6:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT FRI AUG 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 S PAMPA               35.47N 100.96W
08/24/2007  E1.00 INCH       GRAY               TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL ON HIGHWAY 70 SOUTH OF PAMPA

&&

NUNEZ
Special weather statement, Aug 24, 6:38 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT FRI AUG 24 2007

TXZ013-016>019-250015-
ARMSTRONG TX-CARSON TX-DEAF SMITH TX-DONLEY TX-RANDALL TX-
638 PM CDT FRI AUG 24 2007

...STRONG THUNDERSTORMS IN ARMSTRONG...CARSON...DEAF SMITH...DONLEY
AND RANDALL COUNTIES...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS FROM NEAR PANHANDLE TO PALO DURO CANYON STATE PARK TO
HEREFORD. THE STORMS WERE MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, Aug 24, 6:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT FRI AUG 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             CONWAY                  35.21N 101.38W
08/24/2007  E1.75 INCH       CARSON             TX   PUBLIC

            LOCAL MEDIA RELAYED A PUBLIC REPORT OF GOLF BALL HAIL

&&

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:50 PM CDTSevere Thunderstorm WarningAMAArmstrong85 min
Aug 24, 5:37 PM CDTSevere Thunderstorm WarningAMAGray53 min
Aug 24, 5:45 PM CDTSevere Thunderstorm WarningAMAArmstrong60 min
Aug 24, 6:05 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb55 min
Aug 24, 6:24 PM CDTSevere Thunderstorm WarningAMAGray66 min
Aug 24, 6:31 PM CDTTornado WarningAMAHemphill, Roberts44 min
Aug 24, 6:48 PM CDTSevere Thunderstorm WarningAMACarson42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.